Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Rashes and hives after mastectomy with tissue expander

gomesmom
gomesmom Member Posts: 3

Hi,

I am new here. I just had mastectomy with tissue expander on 5/6. I had really bad rashes the second day after I left the hospital.  I had been switching antibiotics and pain killers from one to the other. The rashes finally were gone after I stopped all the medications. I still don't know which medication caused the rashes. My allergy doctor told me he is not doing allergy test for medications because of too much false positive and false negative. Last week, I had really bad hives. It appeared at different parts of the body everyday. It itched and hurt. Strangely, it didn't appear on the breast that has the expander. I am currently taking Allegra and Zantac to control it. Now, I feel the breast with the expander is warmer than the other side. Is this normal? Any one has experienced rashes and hives after surgery? I am scared. I wonder if this is a reaction related to the implant. I will be seeing my plastic surgeon tomorrow. Any input will be appreciated.

May

Comments

  • mradf
    mradf Member Posts: 24
    edited June 2009

    Hi May,

    If your breast is warm and you have any body aches, chills or fever - or if the area gets red - make sure to tell the PS tomorrow.   You want to stop any infection in it's tracks.  It's too bad you couldn't tell what gave you hives, so you could avoid that med in the future.  I had a bad case of hives while on antibiotics for a post-mast infection.  My primary changed my antibiotic and gave me a course of prednisone, which can affect healing, but the hives can be dangerous (breathing is a good thing).  In any event, it's good you are seeing a doctor tomorrow.  Hopefully, he can help sort it out and rule out any infection.  Don't be scared.  The worst is behind you. 

    Be well,

    Maria

  • gomesmom
    gomesmom Member Posts: 3
    edited June 2009

    Thank you so much, Maria. I felt alone and scared. It is nice to be able to connect to someone. It is good to learn that Prednisone can affect healing. I don't have body ache, chill, or redness on the breast. I constantly feel warm, but no fever. I wonder if that is hot flash. I also had night sweat, too. I will ask my PS these questions, and share the information.

    May

  • gomesmom
    gomesmom Member Posts: 3
    edited June 2009

    I am back from my PS office. He said it is not infection. There should be redness on the breast if it is infection. He said I am probably having stress induced allergy from surgery. Hot flashes and night sweat could be part of the reaction. It should resolve over time. He had me keep in touch with my allergy doctor about this issue.

     Best wishes to everyone.

    May

  • AnneW
    AnneW Member Posts: 612
    edited June 2009

    So often urticaria (hives) is stress induced, or idiopathic (meaning no known cause--that's when we'll blame stress!) Treatment is the same--antihistamines. It is usually self-limiting, so I hope you get over this soon.

    Anne

  • Beachkat71
    Beachkat71 Member Posts: 1
    edited December 2020

    I can’t thank enough for posting. I have had a rash so bad all over my body that it is been unbearable. I’ve been to dermatologist, doctors, specialists, and everything in between and nobody realized that it could possibly be my expanders. Until last week when one of my expanders ruptured and I had to have surgery to remove it. My rash is finally clearing but it’s been six months and I’m completely scarred from head to toe ........except the area on my expanders.

    If cancer did not make me angry enough, the absolute ineptitude of the doctors has just taken me over the edge. Seeing that I’m not alone takes away some of that pain and anger and I appreciate your story. my permanent implants are in now and I pray that I do not react the same way.


  • exbrnxgrl
    exbrnxgrl Member Posts: 4,631
    edited December 2020

    beachkat,

    This thread has been inactive for over 10 years and the op hasn’t signed in for over 10 years as well. It might be a good idea to start your own thread on this issue. Take care

  • moderators
    moderators Posts: 7,656
    edited December 2020

    Beachkat71, we are glad you found us, and this older thread. Indeed, you may want to consider starting a new thread, but glad even this helped you know you are not the only one out there. Warm wishes and welcomes from the Mods